Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 46, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 5, 2019, 9:06 AM CDT for Cass County, Johnson County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2019, 9:06 AM CDT (14:06 UTC)
- Expired
- Jul 5, 2019, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:40 AM CDT | FLASH FLOOD | 1 S Pleasant Hill, MO | SANDBAGGING IN PROGRESS TO PREVENT WATER FROM ENTERING HOMES ON CARDINAL STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2195 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WGUS53 KEAX 051406 FFWEAX MOC037-101-051700- /O.NEW.KEAX.FF.W.0046.190705T1406Z-190705T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Kansas City/Pleasant Hill MO 906 AM CDT Fri Jul 5 2019 The National Weather Service in Pleasant Hill has issued a * Flash Flood Warning for... Northeastern Cass County in west central Missouri... Southwestern Johnson County in west central Missouri... * Until noon CDT. * At 905 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over one inch of rain has already fallen within one hour over saturated grounds. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Pleasant Hill, Holden, East Lynne, Kingsville, Baldwin Park, Strasburg, Gunn City, La Tour and Quick City. LAT...LON 3883 9398 3857 9392 3857 9421 3882 9431 $$ Blair
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:59 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 5:59 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 559 AM CDT Fri Jul 5 2019 .Discussion... Issued at 258 AM CDT FRI JUL 5 2019 Primary forecast focus is on this morning's ongoing convection. Currently, the area of thunderstorms continues to slowly move south and southeast, with redevelopment continuing to the west and northwest along a frontal boundary, stalled, from west central Missouri into south central Nebraska. Significant rainfall, over 5 to 6 inches fell across portions of the southeastern KC Metro and to the east and southeast Thursday evening/night. Numerous reports of significant street flooding and closed roads have been reported. An MCV developed earlier yesterday evening, and has helped in advancing thunderstorms to the south and southeast. Through 2 AM, it has shifted to the east of Warrensburg, continuing a steady easterly track. To the west and northeast, a stout low level jet continues to provide ample moisture into the stalled boundary, resulting in, for a lack of a better phrase, a convective mess from Nebraska to Missouri. With a lack of strong synoptic forcing, model guidance will continue to struggle with convective evolution through the morning and through the day. Persistence forecasting will be the general rule in the short range. Observing surface analysis, radar and satellite trends, expect the ongoing convection south of Clinton to Sedalia, to continue to churn east and south. Activity to the west and northwest is the big question mark. Current thoughts are for this convection to persist through daybreak and through the day, across Kansas and into portions of western Missouri. These storms will remain scattered but pose concerns of brief, heavy, rainfall. Off the available guidance, the RAP has performed the best, and agrees with this assessment. This afternoon, confidence remains low in convective evolution, much will depend on ongoing convection (if any) across western Missouri/eastern Kansas. With a slight build of the broad 500mb ridge, we could see some semblance of an MCS dropping south out of Nebraska into eastern Kansas through the afternoon, clipping western Missouri. If this occurs, it will increase concerns of flash flooding across portions of the area later today. Ample MUCAPE and north/northwesterly 0-3KM shear, and complementary Corfidi vectors, suggest it would dive south through 3 or 6 PM in eastern Kansas. For the weekend, with the midwest stuck under the broad ridge, shower and thunderstorm chances will persist Saturday and Sunday as weak short waves and lingering frontal boundaries subsist with ample moisture return from the gulf. Precipitable water values will hold in the a few tenths below 2.00 inches through the weekend, which is at the 90th percentile for the time of year. Unfortunately, this pattern will be tough to shake, with daily chances for scattered showers and thunderstorms through mid-next week. && .Aviation...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 558 AM CDT FRI JUL 5 2019 Busy aviation period ahead. MVFR visibilities and ceilings will continue to impact area airfield operations through the morning. Scattered shower and thunder chances will exist at various times through the day. However, confidence in location, duration, and intensity is very low at this time to definitively mention it in the TAFs. Late in the period, better chances for scattered showers and thunderstorms warrants a mention of VCTS. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Kurtz
Hazardous weather outlook, Jul 5, 4:50 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Fri Jul 5 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered storms are expected today with brief periods of heavy rain. Severe weather chances are limited, but localized strong wind gusts and small hail are possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storm chances continue through the weekend and into the beginning of the work week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 5, 6:51 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 AM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM FLASH FLOOD STRASBURG 38.76N 94.17W
07/05/2019 CASS MO NWS EMPLOYEE
DELAYED REPORT... SEVERAL ROADS COVERED WITH
WATER, INCLUDING WATER FLOWING OVER HWY 58.
&&
JTKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:01 PM CDT | Flash Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 11 hr |
| Jul 4, 10:15 PM CDT | Flash Flood Warning | EAX | Cass, Henry, Johnson, Lafayette | 10 hr |
| Jul 5, 12:11 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 4 days |
| Jul 5, 12:18 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 61 hr |
| Jul 5, 12:21 AM CDT | River Flood Warning | EAX | Cooper, Saline | 6 days |
| Jul 5, 12:50 AM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry | 8 hr |
| Jul 5, 2:11 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 45 hr |
| Jul 5, 8:05 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 24 hr |
| Jul 5, 2:52 PM CDT | River Flood Warning | EAX | Bates | 64 hr |
Nearby
Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.